Indiana, 2011

Tornado and Hail in Indiana, September 25 to 26, 2011

September 25 to 26, 2011 · NWS IND · 3 events in 3 counties and zones

An area of low pressure moved into central Indiana during the early morning hours of September the 26th. Thunderstorms developed as the low moved north, and some of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of low pressure moved into central Indiana during the early morning hours of September the 26th. Thunderstorms developed as the low moved north, and some of these storms became severe. One severe storm produced a tornado in Jennings County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 25, 9:36 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 25, 9:36 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1036 PM EDT SUN SEP 25 2011

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL LINGER NEAR
CENTRAL INDIANA DURING THE FIRST FEW DAYS OF THE WORK
WEEK...BRINGING DAILY CHANCES FOR RAIN THROUGH WEDNESDAY.

AFTER WEDNESDAY UPPER RIDGING OVER THE WESTERN UNITED STATES IS
EXPECTED TO BUILD EAST INTO THE GREAT LAKES AND OHIO VALLEY. THIS
WILL RESULT IN DRY WEATHER WITH TEMPERATURES AT OR SLIGHTLY BELOW
NORMAL.

&&

.NEAR TERM /REST OF TONIGHT/...

BASED ON RADAR TRENDS AND LATEST MODEL DATA...EXTENDED THE HIGHER
POPS LATER IN THE NIGHT ACROSS THE EASTERN FORECAST AREA. ALSO
TWEAKED TEMPERATURES. PRESSURE FALLS WOULD INDICATE THE SURFACE LOW
GOING FARTHER EAST THAN EXPECTED...WHICH WOULD KEEP MOST OF THE
WARMER AIR EAST OF CENTRAL INDIANA.

UPPED WINDS A BIT AS GUSTS OVER 20KT ARE BEING REPORTED AS SURFACE
LOW APPROACHES. PLENTY OF RAINFALL WILL LIKELY CAUSE PONDING OF
WATER ON ROADS AND LOW LYING AREAS...AND THIS IS ADDRESSED IN THE
HAZARDOUS WEATHER OUTLOOK.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

MODELS REMAIN IN PRETTY GOOD AGREEMENT AND WILL USE A BLEND. MAIN
FORECAST CHALLENGE WILL BE ON POPS.

GFS AND NAM SUGGEST MUCH DRIER AIR WORKING ACROSS THE STATE ON
TUESDAY IN THE WAKE OF THE FRONTAL PASSAGE PUSHING ACROSS THE
STATE TONIGHT. HOWEVER...FORECAST SOUNDINGS ON MONDAY INDICATE
CONVECTIVE TEMPERATURES IN THE LOWER 60S...BUT MINIMAL CAPE AND
MOISTURE ALOFT. BROAD CYCLONIC LOWER LEVEL FLOW ALSO CONTINUES.
THUS WILL KEEP SOME LOW CHANCE POPS FOR MONDAY...MAINLY DURING THE
AFTERNOON HOURS TO COVER THE RENEGADE LIGHT RAIN SHOWER. WILL USE
A BLEND FOR HIGH TEMPERATURES.

UPPER LOW BEGINS TO SLOWLY SURGE EASTWARD TOWARD INDIANA ON
MONDAY NIGHT AND TIME HEIGHT SECTIONS AND FORECAST SOUNDINGS ONCE
AGAIN SHOW DEEP SATURATION WITH LIFT AS ANOTHER WAVE SPOKES
AROUND THE LOW. THUS WILL AGAIN RAISE POPS DURING THIS PERIOD AND
AGAIN TREND LOW TEMPERATURES TOWARD EXPECTED WET BULB TEMPS.

UPPER LOW WILL SLOWLY DRIFT ACROSS NORTHERN INDIANA ON TUESDAY...
WITH STRONG CYCLONIC FLOW IN PLACE...WITH FORECAST SOUNDINGS AND
TIME HEIGHTS AGAIN INDICATING GOOD LIFT AND SATURATION. THUS
EXPECT PLENTY OF CLOUD ALONG WITH SOME SHRA. HAVE AGAIN RAISED
POPS AND USED A BLEND ON HIGH TEMPERATURES.

THE UPPER LOW BEGINS TO DEPART THE AREA ON TUESDAY NIGHT INTO
WEDNESDAY...SLOWLY DRIFTING TO THE NORTHEAST. HOWEVER BROAD
CYCLONIC FLOW IS EXPECTED TO CONTINUE AND THE GFS AND NAM BOTH
SUGGEST ANOTHER UPPER SHORT WAVE WORKING AROUND THE BROAD FLOW ON
TUESDAY NIGHT AND AGAIN ON WEDNESDAY AFTERNOON. THUS WILL AGAIN
INCLUDE SOME POPS...PARTICULARLY ACROSS THE NORTH DURING THIS
PERIOD. AGAIN WILL TREND TOWARD WETBULBS ON LOWS AND USE A BLEND
ON WEDNESDAY HIGHS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

THE EXTENDED PERIOD LOOKS RELATIVELY QUIET AND DRY AS COMPARED TO
THE LAST FEW DAYS. THE UPPER LOW WILL HAVE LONG SINCE EXITED THE
REGION AND A WEAK RIDGE WILL BUILD IN THEREAFTER. ANOTHER UPPER LOW
WILL DIVE ACROSS THE GREAT LAKES REGION BUT MODELS KEEP THIS FEATURE
FAR ENOUGH NORTH THAT IT SHOULD NOT HAVE MUCH OF AN IMPACT ON THE
AREA...OTHER THAN A DRY COLD FRONT. A MORE BROAD AND SUBSTANTIAL
RIDGE BUILDS IN BY NEXT WEEKEND AND DRY CONDITIONS WILL
PREVAIL...ALONG WITH WARMING TEMPS.

&&

.AVIATION /DISCUSSION FOR THE 260300Z KIND TAF UPDATE/...

LARGE AREA OF MODERATE/OCCASIONAL HEAVY RAIN WITH EMBEDDED LIGHTNING
STRIKES CONTINUES TO LIFT NORTH AHEAD OF DEVELOPING LOW PRESSURE
OVER WESTERN KENTUCKY. SHORT TERM MODEL DATA SUGGESTS LIFT WILL
BEING TAPERING OFF TOWARDS 260500Z...SO THE HEAVIER RAINS/THUNDER
THREAT SHOULD DIMINISH AFTER THAT TIME. MADE SOME ADJUSTMENTS TO
THE WIND FORECAST OVER THE NEXT FEW HOURS...BUT OVERALL FORECAST
STILL LOOKS GOOD. PREVIOUS DISCUSSION FOLLOWS.

LARGE AREA OF LIGHT/MODERATE RAIN...AND ASSOCIATED MAINLY MVFR
CONDITIONS...EXPECTED TO CONTINUE ACROSS THE TAF SITES THIS EVENING
AS LIFT INTENSIFIES AHEAD OF DEVELOPING LOW. STRONG LIFT PROGGED BY
THE MODELS LATE TONIGHT AIDED BY A 45-55 KT LOW LEVEL JET COUPLED
WITH WEAK ELEVATED INSTABILITY AHEAD OF A DRY SLOT SUGGESTS GOOD
POTENTIAL FOR LIGHTNING STRIKES IN THE VICINITY OF TAF
SITES...MAINLY BETWEEN 260100Z-260600Z. CONDITIONS EXPECTED TO DROP
INTO THE IFR CATEGORY FOR A PERIOD AFTER PRECIPITATION DIMINISHES
AND BEFORE PASSAGE OF SURFACE LOW.

TOUGH WIND FORECAST TONIGHT GIVEN DEVELOPING LOW PRESSURE AND IT/S
EVENTUAL TRACK. BEST GUESS AT THIS TIME IS FOR WINDS TO BACK TO
EASTERLY DIRECTION EARLY THIS EVENING...FOLLOWED BY A GRADUAL
VEERING TO A SOUTH SOUTHEAST DIRECTION BY LATE TONIGHT...AND
EVENTUALLY A WIND SHIFT TO THE SOUTHWEST AFTER 260600Z. FOR THE MOST
PART...SURFACE WINDS SHOULD BE UNDER 15 KTS...BUT IF THE LOW TRACKS
FARTHER WEST...COULD BE SOME WIND GUSTS APPROACHING 20 KTS FROM THE
SOUTHEAST...ESPECIALLY AT KIND.

GIVEN THE STRENGTH OF THE LOW LEVEL JET PROGGED ON THE MODELS...LOW
LEVEL WIND SHEAR MAY BECOME A CONCERN LATE TONIGHT...BUT WILL WAIT
AND SEE HOW THINGS EVOLVE LATER THIS EVENING REGARDING WIND SHEAR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...50
SHORT TERM...PUMA
LONG TERM....SMF
AVIATION...JAS
Hazardous weather outlook, Sep 25, 9:32 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1032 PM EDT SUN SEP 25 2011

INZ021-028>031-035>049-051>057-060>065-067>072-270245-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1032 PM EDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: LOCALLY HEAVY RAINFALL AND SCATTERED THUNDERSTORMS ARE
POSSIBLE TONIGHT.

HAZARDS: HEAVY RAINFALL WHICH MAY CAUSE SIGNIFICANT RISES ON CREEKS
AND STREAMS. PONDING OF WATER ON STREETS AND LOW LYING AREAS WILL
OCCUR.
SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS. LIGHTNING IS A THREAT
FROM ANY THUNDERSTORM.

TIMING: HEAVY RAIN AND STRONGER STORMS ARE MOST LIKELY THROUGH
400 AM.

DISCUSSION: LOW PRESSURE WILL MOVE ACROSS PORTIONS OF CENTRAL
INDIANA...BRINGING RAIN AND THUNDERSTORMS...WITH OVER AN INCH OF
RAIN POSSIBLE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: AN UPPER LOW WILL LINGER INTO MID WEEK. HIGH PRESSURE
WILL MOVE IN LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 90 km away, was scanning. The volume nearest the first event began at 04:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Jennings

When
September 25, 11:33 PM EST to 11:34 PM EST
Where
Jennings County, 2.6 mi NNW of Hayden to 3.04 mi N of Hayden
Rating
EF1
Path length
0.48 mi
Path width
75 yd
Property damage
$65,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
39.016, -85.742

The tornado began at approximately 12:33 AM EDT around 6 miles west of North Vernon along County Road 700 West between County Roads 150 North and 300 North. The tornado destroyed a pole barn, damaged 2 homes, overturned tractors, downed trees and telephone poles, and laid down a corn field before lifting around 12:34 AM EDT. One of the homes had its roof blown off. There were no injuries. The path was approximately a half mile long and 75 yards wide. Based on the damage, the tornado was rated an EF1 on the Enhanced Fujita scale with winds estimated near 100 mph.

Thunderstorm Wind, Decatur

When
September 25, 11:55 PM EST
Where
Decatur County, 0.53 mi E of Germantown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.420, -85.620

A tree was downed on a roadway near Saint Paul due to damaging thunderstorm wind gusts.

Hail, Henry

When
September 26, 12:31 AM EST to 12:33 AM EST
Where
Henry County, Westwood
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.920, -85.420

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyThe tornado archive for Indiana, 2011Warnings in Indiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348750, 348497, 348154.